Florida, 2004

Funnel Cloud in Florida, September 7, 2004

September 7, 2004 · NWS JAX · 1 event in 1 county or zone

Hurricane "Frances"2 separte public reports of funnel clouds reported by Union County Emergency Management to State Warning Point in northern Union county. Storms moving NE toward Bradford County.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Hurricane "Frances"2 separte public reports of funnel clouds reported by Union County Emergency Management to State Warning Point in northern Union county. Storms moving NE toward Bradford County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Sep 7, 2:30 AM EST, 4 hours 30 minutes earlier.

Area forecast discussion, Sep 7, 2:30 AM EST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
330 AM EDT TUE SEP 7 2004

...SLIGHT RISK OF SEVERE WEATHER AND POSSIBLE FLOODING TODAY...

...ANNUAL RAINFALL ALREADY EXCEEDED AT JACKSONVILLE INTERNATIONAL...

.DISCUSSION...THE POORLY DEFINED CENTER OF TROPICAL DEPRESSION
FRANCES WAS NEAR SE ALABAMA/SW GEORGIA MOVING NNW 12 MPH. A TURN
TO THE NORTH WITH WEAKENING IS EXPECTED TODAY. WE CONTINUE TO GET
RAIN BANDS COMING IN FROM THE GULF AROUND FRANCES...BUT THEY ARE
WEAKER THAN EARLIER TODAY. AS FRANCES CONTINUES TO LIFT NORTH...
WILL SEE A SLOW IMPROVEMENT IN CONDITIONS TODAY. WILL DOWNGRADE
WIND ADVISORY TO LAKE WIND ADVISORY. WILL NEED TO KEEP FLOOD WATCH
GOING FOR AT LEAST ONE MORE DAY...HOWEVER WILL KEEP ST JOHNS AND
FLAGLER OUT OF IT SINCE THE RAIN BANDS HAVE SHIFTED WEST. HAVE GONE
WITH QPF AMOUNTS OF 1 TO 2 INCHES...WITH THE HEAVIER AMOUNTS NORTH
AND WEST. IT WILL NOT TAKE MUCH RAIN TO FLOOD. AT JACKSONVILLE
INTERNATIONAL THERE HAS ALREADY BEEN 53.45 INCHES OF RAIN RECORDED
FOR THE YEAR WHICH EXCEEDS THE ANNUAL NORMAL OF 52.34 INCHES. THE
LAST TIME WE EXCEEDED OUR ANNUAL NORMAL BY THIS TIME WAS BACK IN
1991. AS FOR SEVERE WX...LAPS ANALYSIS SHOWING HELICITIES OF 300+
FROM NEAR JAX NORTH INTO SE GA. ANTICIPATE THE TORNADO WATCH POSSIBLY
BEING CONTINUED THIS MORNING FOR OUR NORTHERN CWA. WILL NOT ISSUE
ZONE FORECAST UNTIL CURRENT WATCH EXPIRES AND IS POSSIBLY REPLACED BY
NEW ONE. SPC DOES HAVE ENTIRE CWA UNDER A SLIGHT RISK OF SEVERE WX
TODAY. AS FRANCES LIFTS NORTH AND WEAKENS...THERE WILL BE SOME
MID LEVEL DRY AIR INTRUSION WHICH WOULD ENHANCE THE INSTABILITY
AND WHEN COMBINED WITH LOW LEVEL JET/VERTICAL SHEAR COULD LEAD
TO SOME SUPERCELL DEVELOPMENT THIS AFTERNOON. WILL MENTION IN
NEXT HWO.
&&

.MARINE...WILL DROP THE GALE BUT KEEP SMALL CRAFT ADVISORY AND
HIGH SURF ADVISORY GOING TODAY. EXPECT MARINE CONDITIONS TO
GRADUALLY IMPROVE THROUGH WEDNESDAY.
&&

.PRELIMINARY POINT TEMPS/POPS...
AMG 82 73 85 70 / 90 60 60 40
SSI 86 74 87 72 / 80 60 50 40
JAX 87 75 89 73 / 90 50 50 40
SGJ 87 75 89 73 / 80 40 40 40
GNV 84 73 87 71 / 90 40 50 30
OCF 84 73 88 72 / 90 40 50 30
&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...FLOOD WATCH ALL AREAS EXCEPT ST JOHNS AND FLAGLER.
     HIGH SURF ADVISORY FERNANDINA BCH TO FLAGLER BCH.
     SMALL CRAFT ADVISORY FERNANDINA BCH TO FLAGLER BCH
     OUT 60 NM.
     LAKE WIND ADVISORY ALL AREAS.
GA...FLOOD WATCH ALL AREAS.
     HIGH SURF ADVISORY ALTAMAHA TO FERNANDINA BCH.
     SMALL CRAFT ADVISORY ALTAMAHA TO FERNANDINA BCH
     OUT 60 NM.
     LAKE WIND ADVISORY ALL AREAS.
&&

PP/JH/EZ/RK
Hazardous weather outlook, Sep 7, 5:00 AM EST, 2 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
600 AM EDT TUE SEP 7 2004

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-081000-
ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-CHARLTON-CLAY-
CLINCH-COASTAL CAMDEN-COASTAL GLYNN-COFFEE-COLUMBIA-DUVAL-ECHOLS-
FLAGLER-GILCHRIST-HAMILTON-INLAND CAMDEN-INLAND GLYNN-JEFF DAVIS-
MARION-NASSAU-PIERCE-PUTNAM-ST. JOHNS-SUWANNEE-UNION-WARE-WAYNE-
600 AM EDT TUE SEP 7 2004

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

...SLIGHT RISK OF SEVERE WEATHER THIS AFTERNOON...

...FLOOD WATCH IN EFFECT...

...HIGH SURF ADVISORY IN EFFECT...

...LAKE WIND ADVISORY TODAY...

TROPICAL DEPRESSION FRANCES WAS ACROSS SOUTHWEST GEORGIA AND IS
EXPECTED TO MOVE NORTH AND WEAKEN TODAY. OUTER RAINBANDS WILL
CONTINUE TO IMPACT THE LOCAL REGION TODAY RESULTING IN THE CONTINUED
POSSIBILITY OF FLOODING. IN ADDITION...THUNDERSTORMS MAY BECOME
SEVERE THIS AFTERNOON AS SOME MID LEVEL DRY AIR AND DAYTIME HEATING
COMBINES WITH STRONG BOUNDARY LAYER WINDS. THE MAIN CONCERNS WILL BE
HAIL AND STRONG AND DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

SCATTERED THUNDERSTORMS ARE EXPECTED MAINLY IN THE AFTERNOON AND
EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO SELF ACTIVATE IF ANY WARNINGS ARE ISSUED
IN THEIR AREA. IN ADDITION...PLEASE RELAY ANY REPORTS OF FLOODING TO
THE NATIONAL WEATHER SERVICE AND LOCAL COUNTY EMERGENCY MANAGEMENT.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

PP

In the hours before

Local storm report, Sep 7, 4:13 AM EST, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
513 AM EDT TUE SEP 07 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0508 AM     FLOOD            TRENTON                 29.61N 82.82W
09/07/2004                   GILCHRIST          FL   EMERGENCY MNGR

            WIDESPREAD SECONDARY ROADS WASHED OUT AND NUMEROUS
            PRIMARY ROADWAYS IMPASSABLE...SUCH AS U.S. HIGHWAY 129
            AND STATE ROADS 47 AND 26. SEVERAL HOMES HAVE WATER IN
            THEM IN THE TRENTON AREA...SOME WITH WATER UP TO 3 FEET
            DEEP.

&&

HESS
Local storm report, Sep 7, 5:23 AM EST, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
623 AM EDT TUE SEP 07 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0622 AM     FLOOD            LAKE CITY               30.19N 82.64W
09/07/2004                   COLUMBIA           FL   EMERGENCY MNGR

            I-10 HAS BEEN REPORTED CLOSED AT MILE MARKER 301 IN THE
            LAKE CITY AREA DUE TO 5 INCHES OF STANDING WATER ON THE
            HIGHWAY

&&

HESS
Local storm report, Sep 7, 5:24 AM EST, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
624 AM EDT TUE SEP 07 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0622 AM     FLOOD            LAKE CITY               30.19N 82.64W
09/07/2004                   COLUMBIA           FL   EMERGENCY MNGR

            2 INCHES OF STANDING WATER ON THE STATE ROAD 47 UNDERPASS
            AT INTERSTATE 75

&&

HESS
Local storm report, Sep 7, 5:30 AM EST, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
630 AM EDT TUE SEP 07 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0622 AM     FLOOD            FORT WHITE              29.92N 82.71W
09/07/2004                   COLUMBIA           FL   EMERGENCY MNGR

            WATER WAS REPORTED IN A HOME AT COUNTY ROAD 18 AND
            MCCLINTOCK DRIVE IN THE FORT WHITE AREA.

&&

HESS
Local storm report, Sep 7, 5:42 AM EST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
642 AM EDT TUE SEP 07 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0630 AM     FLOOD            LAKE CITY               30.19N 82.64W
09/07/2004                   COLUMBIA           FL   EMERGENCY MNGR

            2 TO 3 INCHES OF STANDING WATER ON U.S. HIGHWAY 441 AT
            DREW ROAD

&&

HESS
Local storm report, Sep 7, 6:18 AM EST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
718 AM EDT TUE SEP 07 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1145 PM     TROPICAL STORM   2 NE PATTERSON          31.40N 82.11W
09/06/2004                   PIERCE             GA   EMERGENCY MNGR

            STRONG WINDS OVERNIGHT BROKE OFF POWER POLE ACROSS U.S.
            HIGHWAY 84 NORTHEAST OF PATTERSON. LAW ENFORCEMENT IS
            DIRECTING TRAFFIC THROUGH THE AREA.

&&

HESS

The radar

The Jacksonville radar (KJAX), 81 km away, was scanning. The volume nearest the first event began at 12:00 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Union

When
September 7, 7:00 AM EST
Where
Union County, 5 mi N of Raiford
Reported by
EMERGENCY MANAGER
Coordinates
30.044, -82.371 (the zone’s center; the record gives no point)

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2004Every state in 2004This day in weather historyWarnings in Florida, September 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5420816.